Endo, Microgynon, PCOS and missing periods

I wondered if anyone had been in the same position as me; if so I would love to hear from you to find out what your experiences were of this or if you have any advice for me...

I was diagnosed with Endometriosis in 2010 and I had been tricycling Microgynon to keep my symptoms under control. After so long of taking the pill, in September 2013 I began getting really sick... Losing my hair, daily migraines, constant and debilitating nausea (which was so bad I could hardly get out of bed) loss of appetite... my GP told me to stop taking the pill, which I did, and these symptoms disappeared. She couldn't offer me an explanation why this happened so my Endo was left untreated until my lap in January this year where they found that one of my ovaries was enlarged. I had a period a week after my lap then none since. It has been 20 weeks since my last period. I've had to fight with my doctor to get blood tests to check my hormone levels and a scan of my ovaries which showed that both ovaries were enlarged with "multiple immature follicles suggesting PCOS"; my blood tests showed elevated hormones including testosterone which was 2.8. The GP hasn't given me a diagnosis yet and she seems to be dragging her feet by keep waiting then retesting my hormone levels. I don't know what further evidence she needs! I'm getting much hairier and spottier in the meantime while I wait lol. Has anyone had a similar experience with their Endo treatment whilst on the pill? ie. long period of taking it with no problems, then suddenly feeling really ill...migraines, sickness, hair loss etc. I'm wondering if I've had PCOS for a while and the pill has made the condition worse or could it be possible that the pill has caused an increase of androgen which has led to me getting PCOS? I've had the Mirena coil in the past as treatment for my Endo which made me pretty ill too so maybe the Levenogestrel in the pill/ Mirena may be to blame? Or has anyone had any problems with their periods coming back after long periods of being on the pill. I'm really worried that the pill has screwed up my fertility as since stopping Microgynon in September 2013 I have had 4 periods... One in September, October, November then January 2014. I never thought I'd say it, but I really miss my periods and want them to come back! I would love to hear from anyone who has been through the same thing. My doctors are absolutely useless and haven't got a clue! Sorry for the long post, but thank you for taking the time to read this and listening to my ramblings :-)

3 Replies

  • I had trouble while on Yasmin. I was fine for years then i started getting Endo symptoms. I had a enlarged ovary and cysts. I came off Yasmin to help my bladder (Endo caused issues) and my ovaries and Endo calmed down. My skin and weight have never been the same and i had no period for 4 months. Lots of my hair came out and its just starting to recover. Thankfully my ovaries are normal, hormones are ok and Endo has improved. It took 9 months though. Hope this helps, good luck x

  • I was fine on Yasmin for well over two years and then started feeling pretty awful with some of the symptoms you describe, more frequent migraines, nausea and horrible pelvic pain. I also seem to have what I would call a lot of hair fall and think that my hair has become noticeably thinner but my iron levels are normal. So yes over time your hormones will change and your reaction to the pill as well.

    You need a referral to a gynaecologist I would suggest, these conditions that we suffer from are complex and a GP just doesn't have the specialised experience needed.

    I'm not experienced with PCOS but it sounds as if your hormones have changed, the pill just masks it. With endo it still grows even while you are on the pill if you still have a bleed. I was tricycling and then it stopped working, gradually over time, the cramps got worse so they were every day, even after I stopped tricycling.

    I'm currently post op, waiting for my period. Feeling really cross at the moment which I hope is a sign that it may be soon.

    You need to have another opinion. I hope they give you some decent care. Can you go private? So you can avoid waiting etc.

  • Thank you ladies for your replies. I've arranged to speak to my GP this afternoon so hopefully I might finally get somewhere. I doubt it though - it took me months of badgering her relentlessly for an ultrasound, then going behind her back and asking another GP for one that I did finally get one! She told me if it is PCOS she wants to treat it with the pill but there's not a chance in hell I'll take that again! It's certainly true what you say Starstellar7 that the pill just masks our symptoms :-(

    My GP was more concerned with my elevated liver enzymes which were picked up on my routine blood test before my last laparoscopy. It turns out that my antidepressant, Sertraline has caused me to get a fatty liver, but my GP refused to give me a separate referral to Gynaecology because she thought that my periods were linked to my liver problems. I saw a gastroenterologist yesterday at the hospital and she said they're not so I'm more than a little bit annoyed that I've had to wait to hear this from the liver doctor when all this time I could've been waiting for a Gynae referral! Arrrgh! I wish we had the money to go private because I would've done this long ago. My doctor moans at me for looking stuff up online but it seems to be the only way I can get anywhere ... I mentioned the possibility of PCOS to her back in February but she said there was no way I had it! :-S Wish me luck this afternoon with her, I'm really going to need it! Lol

You may also like...